12,000

We have over 12,000 students, from over 100 countries, within one of the safest campuses in the UK

93%

93% of Lancaster students go into work or further study within six months of graduating

Home > Research > Publications & Outputs > Spectral properties of the equation (' + ieA) '...
View graph of relations

« Back

Spectral properties of the equation (' + ieA) ' u = '?

Research output: Contribution to journalJournal article

Published

Journal publication date1/10/2001
JournalProceedings of the Royal Society of Edinburgh: Section A Mathematics
Journal number5
Volume131
Number of pages25
Pages1065-1089
Original languageEnglish

Abstract

We develop a spectral theory for the equation ( + ieA) × u = ±mu on Minkowski 3-space (one time variable and two space variables); here, A is a real vector potential and the vector product is defined with respect to the Minkowski metric. This equation was formulated by Elton and Vassiliev, who conjectured that it should have properties similar to those of the two-dimensional Dirac equation. Our equation contains a large parameter c (speed of light), and this motivates the study of the asymptotic behaviour of its spectrum as c → +∞. We show that the essential spectrum of our equation is the same as that of Dirac (theorem 3.1), whereas the discrete spectrum agrees with Dirac to a relative accuracy δλ/mc2 ~ O(c−4) (theorem 3.3). In other words, we show that our equation has the same accuracy as the two-dimensional Pauli equation, its advantage over Pauli being relativistic invariance.

Bibliographic note

The final, definitive version of this article has been published in the Journal, Proceedings of the Royal Society of Edinburgh: Section A Mathematics, 131 (5), pp 1065-1089 2001, © 2001 Cambridge University Press. RAE_import_type : Journal article RAE_uoa_type : Pure Mathematics